I'm using a Vedette Dual Compression body suit post abdominal lipo. It's giving me a very hour glass shape, however, my lower abdomen seems bloated. Could the compression garment be causing this? Here is the product: http://www.vedettestore.com/eng/search.php?comp=2
Can Too Much Compression Cause Edema? I Think my Garment is Causing my Abdomen to Swell
Doctor Answers 4
Compression Garments Need to Fit Right, Not Too Tight
- It restricts the amount of edema that forms and hastens its resolution by mechanical pressure.
- It decreases the amount of bruising.
- It assists the loose skin in retracting or shrinking.
It is common to have weight gain due to edema, serum that collects in the area, and the tumescent fluid that was injected. This will resolve over time. The more you wear the garment initially, the quicker this fluid resolves.
Edema: a condition characterized by an excess of watery fluid collecting in the cavities or tissues of the body.
The length of time that the garment should be worn varies depending on the amount of fat removed, the elastic nature of your skin, how much loose skin remains, and other factors. Your surgeon would give you the best advice, however this is the general routine for my patients.
The first garment should be fitted for you in the office prior to surgery and applied in the operating room. Often it will become loose as the edema is mobilized, and then it will need to be replaced. Spanx is a reasonable compression garment if it gives enough support and is the right size. I have my patents bring them in so I can confirm that it fits well.
Most important advice is to listen to your surgeon, as he or she knows how much fat was removed, the elasticity that remains in your skin, and amount of skin redundancy.
I recommend that my patients wear their garments for a minimum of three weeks full time then for twelve hours at a time (day or night). If there is not a lot of redundant skin, this continues to a maximum of six weeks.
To be effective, the garment needs to fit snugly—but not too tight as that can make it difficult to sleep or cause pressure problems (inspect your skin when it is exposed if you are uncomfortable). As the edema resolves it is common for patients to switch to a smaller garment that fits. A Spanx-type garment would work fine, rather than ordering one or paying more at your doctor’s office. For Small or moderate amounts of liposuction it probably doesn't make a difference if a garment is used or not.
Compression garments after liposuction
Too much compression can cause many problems for patients recovering from liposuction. Garments are helpful for reducing swelling, but should be comfortable without excessive pressure.
It is best to check with your surgeon to see what they recommend. However, it is important to make sure that the compression is even. If there is more compression in one area than another, then you may have areas with more swelling (the areas with the less compression). If this happens, you may need a different garment or you can purchase some sheet foam at at a hardware store or craft store and strategically place it under the garment to maximize compression in those areas. However, check with your surgeon before changing anything that they are recommending.
You might also like...
Can too much compression cause Edema?
Absolutely. Compression garments are great and a must after most body shaping procedures, however, as you swell after surgery the compression increases. I have often seen arm garments become too tight after brachioplasty or upper arm liposuction and cause swelling in the lower arm and hand. If this happens to you, you can cut a small slit in the end of the garment to release some of the tension. Otherwise, you should remove the garment and wrap with something like a Ace bandage instead until the initial swelling goes down and you can then replace your compression garment.
See your PS soon, to make sure everything is alright and healing well. Take care, Erez Sternberg, MD.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.